Winter Weather, Dallam
- When
- December 19, 4:00 PM CST to 7:31 PM CST
- Where
- Dallam forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
A strong cold front moved across the Texas Panhandle during the afternoon and evening hours on the 19th. Behind the front, strong mid-level winds mixing to the surface with a strong surface pressure gradient over the Texas Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved across the Texas Panhandle during the afternoon and evening hours on the 19th. Behind the front, strong mid-level winds mixing to the surface with a strong surface pressure gradient over the Texas Panhandle to result in several hours of 30 to 45 mph sustained surface winds with wind gusts up to 64 mph. During the same time light snow showers formed over the Southern Plains. The combination of strong winds and snowfall reduced visibilities on area roads to near whiteout conditions in Dalhart (Dallam County), Texline (Dallam County), Dumas (Moore County), Amarillo (Randall County), Canadian (Hemphill County), and Perryton (Ochiltree County). By 7:30 PM CST snow showers ended as the upper level support for these showers had moved well east of the area. Light snow accumulations of less than an inch were reported across the Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 2:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CST WED DEC 19 2012
.DISCUSSION...
MAIN FOCUS HAS BEEN ON THE ONGOING WIND EVENT. AT 2 PM...THE COLD
FRONT WAS APPROXIMATELY ALONG A LINE NARA VISA...TO DUMAS...TO
FOLLETT. AHEAD OF THE FRONT...CONTINUE TO SEE SUSTAINED WIND SPEEDS
GENERALLY 30 TO 40 MPH...AND GUSTS TO 55 MPH. BEHIND THE FRONT CURRENTLY
SEE WINDS OF 30 GUSTING TO 40 MPH. HOWEVER...STILL EXPECT WINDS TO
INCREASE EVEN MORE...ESPECIALLY BEHIND THE FRONT...AS THE UPPER LEVEL
TROUGH LIFTS NE OVER THE HIGH PLAINS. THUS...CONTINUED WITH THE HIGH
WIND WARNING AND BLOWING DUST ADVISORY THROUGH 06Z. STILL A SMALL
CONCERN THAT HIGH WINDS COULD PERSIST PAST 06Z...BUT LATEST MODEL
GUIDANCE SHOWS ONLY THROUGH 07 OR 08Z...IF THAT. GIVEN THE STRONG
INVERSION WHICH SHOULD START TO DEVELOP AND THE ONLY BRIEF WINDOW OF
OPPORTUNITY...HAVE NOT EXTENDED THE WARNING FOR NOW BUT WILL CONTINUE
TO WATCH.
THURSDAY THROUGH MONDAY...FEW CHANGES TO THE FORECAST THROUGH THIS
PERIOD. SHOULD SEE A DRAMATIC WARMING TREND BY FRIDAY AS A RIDGE
BEGINS TO BUILD AND A LEE SIDE TROUGH LEADING TO DOWNSLOPING
SOUTHWESTERLY FLOW.
CHRISTMAS DAY...THERE REMAINS CONSIDERABLE UNCERTAINTY FOR THIS
PERIOD. THE GFS AND ECMWF ARE SOMEWHAT CLOSER ON THE TRACK OF THE
UPPER LEVEL TROUGH...ESPECIALLY AS COMPARED TO YESTERDAYS RUNS...BUT
THERE IS STILL LIMITED RUN TO RUN CONSISTENCY. AT THIS POINT...THINK
THE MOST PROBABLE SOLUTION IS A PROGRESSIVE OPEN WAVE TROUGH DIGGING
SOUTHEAST FROM CO TO CENTRAL OK. DEPENDING ON HOW FAR SOUTH THIS
TROUGH DIGS...COULD SEE A BRIEF WINDOW OF OPPORTUNITY FOR
SNOW...MAINLY IN THE OK...NORHTERN...AND EASTERN TX PANHANDLE DURING
THE DAY. GIVEN THE VERY BRIEF TIME PERIOD AND STILL RELATIVELY LOW
MODEL QPF AMOUNTS...AM INCLINED TO BELIEVE THAT IF ANYTHING DOES
HAPPEN IT WILL BE VERY LIGHT. THIS FORECAST HOWEVER COULD CERTAINLY
CHANGE...ESPECIALLY UNTIL SUNDAY NIGHT WHEN THE SYSTEM IS FINALLY
SAMPLED BY THE UPPER AIR NETWORK. GOING FORECAST SEEMS RIGHT ON TRACK
WITH THIS SYSTEM...SO NO CHANGES MADE.
JOHNSON
&&
.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WITH VERY STRONG
WINDS WILL CONTINUE THROUGH SUNSET. AFTER SUNSET...RELATIVE HUMIDITY
VALUES WILL RECOVER...THOUGH THE STRONG WINDS COULD PERSIST THROUGH
MIDNIGHT. DESPITE RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15
PERCENT...NO ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TOMORROW
AS WINDS WILL REMAIN LIGHT. BY FRIDAY HOWEVER...WINDS OF 15 TO 20 MPH
AND SINGLE DIGIT RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE TEXAS PANHANDLE.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 17 48 18 58 24 / 10 0 0 0 0
BEAVER OK 15 46 14 56 20 / 40 0 0 0 0
BOISE CITY OK 13 47 19 60 23 / 10 0 0 0 0
BORGER TX 17 49 21 60 27 / 10 0 0 0 0
BOYS RANCH TX 17 49 17 60 23 / 10 0 0 0 0
CANYON TX 17 49 15 61 22 / 5 0 0 0 0
CLARENDON TX 21 50 22 59 26 / 10 0 0 0 0
DALHART TX 10 49 12 59 18 / 10 0 0 0 0
GUYMON OK 14 53 15 59 21 / 30 0 0 0 0
HEREFORD TX 15 49 15 61 22 / 5 0 0 0 0
LIPSCOMB TX 22 47 15 58 21 / 30 0 0 0 0
PAMPA TX 18 46 20 53 25 / 10 0 0 0 0
SHAMROCK TX 24 49 21 59 23 / 10 0 0 0 0
WELLINGTON TX 23 50 22 58 24 / 5 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
BLOWING DUST ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...
POTTER...RANDALL.
OK...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
03/16HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 248 PM CST WED DEC 19 2012 OKZ001>003-TXZ001>020-201200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 248 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL AFFECT THE PANHANDLES FROM LATE THIS MORNING THROUGH MIDNIGHT TONIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH THIS TIME. THE STRONG WINDS WILL LEAD TO BLOWING DUST ACROSS THE REGION...AND POSSIBLY BLOWING SNOW IN THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE. A BLOWING DUST ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN TEXAS PANHANDLE TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ACROSS THE TEXAS PANHANDLE FRIDAY WITH RELATIVE HUMIDITY VALUES BELOW 10 PERCENT AND WINDS OF 15 TO 20 MPH. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE SATURDAY AND SUNDAY IN THE SOUTHWESTERN TEXAS PANHANDLE WITH RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT AND WINDS NEAR 15 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TODAY AND FRIDAY THROUGH SUNDAY. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M59 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200757
LINDLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
158 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND GST 3 E BUSHLAND 35.19N 102.01W
12/19/2012 M62 MPH POTTER TX BROADCAST MEDIA
KVII-TV SCHOOLNET
&&
EVENT NUMBER AMA1200758
LINDLEYThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426830, 426831, 426832, 426833, 426835, 426836.